Virginia, 2008Hail and Damaging Winds in Virginia, June 9, 2008
June 9, 2008 · NWS MRX · 3 events in 3 counties and zones
With unstable conditions in place over the area, scattered severe thunderstorms developed during the afternoon and evening hours across southwest Virginia. The storm reports were for thunderstorm wind damage, but golfball-size hail was reported at Coeburn in Wise Co.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With unstable conditions in place over the area, scattered severe thunderstorms developed during the afternoon and evening hours across southwest Virginia. The storm reports were for thunderstorm wind damage, but golfball-size hail was reported at Coeburn in Wise Co.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 2:45 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 9, 2:45 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT MON JUN 9 2008
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...INSTABILITY EVIDENT ON THE
MSAS WITH LIS AROUND -7 TO -8. CONVECTION FIRING ON THE TERRAIN
WITH A NORTHWARD DRIFT WHICH TAKES SOME OF THE STORMS INTO THE
TENNESSEE VALLEY. USED SLIGHT AND LOW CHANCE COVERAGE POPS FOR
TONIGHT AS CONVECTION SHOULD KEEP GOING FOR A FEW HOURS INTO THE
EVENING AND THEN FADE AWAITING APPROACH OF MIDWEST COOL FRONT. FRONT
SHOULD SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT WITH
SCATTERED COVERAGE AS UPPER SUPPORT RUNS AWAY FROM THE FORECAST AREA.
FRONT TRIES TO SAG SOUTH THROUGH THE AREA BUT MAY HAVE A DIFFICULT
TIME MAKING IT WELL INTO THE DEEP SOUTH AND THUS WILL REMAIN IN THE
SOUTHERN APPALACHIAN REGION ON WEDNESDAY. PULSE CONVECTIVE STORMS
MAY BRIEFLY PRODUCE A SEVERE WIND GUST OR LARGE HAIL EACH DAY IN THE
SHORT TERM WITH SUFFICIENT MOISTURE/INSTABILITY. USED SLIGHT AND
CHANCE POPS FOR MOST OF THE FORECAST AREA ON WEDNESDAY WHILE
TRENDING TO HIGHER MEDIUM CHANCE PROBABILITY FOR CONVECTION IN THE
HIGHER TERRAIN ALONG THE NORTH CAROLINA BORDER. FOR THE TEMPERATURE
FORECAST STAYED CLOSER TO A GUIDANCE BLEND DURING THE SHORT TERM.
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...AN UPPER TROUGH WILL
MOVE SOUTHEAST INTO THE AREA ON SATURDAY. THE TROUGH WILL DRIVE A
WEAK COLD FRONT WHICH WILL MOVE SOUTHEAST INTO THE SOUTHERN
APPALACHIANS BY SAT EVENING. BEST PCPN CHCS ARE FRI AND SAT AS
MOISTURE INCREASES AND FAVORABLE LOW LEVEL CONVERGENCE DEVELOPS TO
THE WEST OF DEPARTING SFC RIDGE. HIGH PRESSURE BUILDS BACK IN
THROUGH REMAINDER OF PERIOD. PCPN CHCS SLIDE BACK TO BELOW NORMAL.
WENT ABOVE NORMAL FOR TEMPS UNTIL PATTERN DICTATES OTHERWISE.
&&
.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 89 69 89 70 / 20 50 40 30 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 89 68 88 67 / 20 50 30 20 10
OAK RIDGE, TN 71 89 68 88 68 / 20 50 30 20 10
TRI CITIES AIRPORT, TN 66 87 65 87 64 / 20 50 40 30 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 9, 4:00 AM EST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 9 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STAGNANT WEATHER PATTERN WILL CONTINUE ACROSS THE SOUTHERN
APPALACHIAN REGION THROUGH THE WEEK...WITH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE EACH DAY. SOME STORMS COULD BECOME
SEVERE EACH DAY...PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.
DMG
In the hours before
Local storm report, Jun 9, 1:14 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL CHATTANOOGA 35.07N 85.26W
06/09/2008 E0.88 INCH HAMILTON TN TRAINED SPOTTER
NICKEL HAIL ON BROAD ST IN CHATTANOOGA. REPORTED BY
SPOTTER.
&&
MEPLocal storm report, Jun 9, 1:33 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL CHATTANOOGA 35.07N 85.26W
06/09/2008 E1.00 INCH HAMILTON TN LAW ENFORCEMENT
QUARTER SIZE HAIL NEAR THE 911 CENTER ON AMNICOLA HWY.
REPORTED BY DISPATCHER.
0225 PM HAIL CHATTANOOGA 35.07N 85.26W
06/09/2008 E0.88 INCH HAMILTON TN PUBLIC
PEA TO NICKEL HAIL AT CHICKAMAUGA DAM. REPORTED BY
PUBLIC.
&&
MEPSpecial weather statement, Jun 9, 3:26 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT MON JUN 9 2008
TNZ039>043-070-073-092130-
COCKE SMOKY MOUNTAINS-HAMBLEN-JEFFERSON-NORTH SEVIER-NORTHWEST
COCKE-NORTHWEST GREENE-SOUTHEAST GREENE-
426 PM EDT MON JUN 9 2008
...STRONG THUNDERSTORMS WILL BE AFFECTING COCKE...GREENE...HAMBLEN...
JEFFERSON AND SEVIER COUNTIES...
AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
HOT SPRINGS TO SEVIERVILLE...MOVING NORTH AT 9 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
17
Local storm report, Jun 9, 4:42 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL PIGEON FORGE 35.79N 83.56W
06/09/2008 E0.75 INCH SEVIER TN NWS EMPLOYEE
PEA TO PENNY SIZE HAIL AT DOLLYWOOD. REPORTED BY NWS
EMPLOYEE.
&&
MEPSpecial weather statement, Jun 9, 5:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT MON JUN 9 2008
TNZ081-098-092245-
MARION-SEQUATCHIE-
531 PM CDT MON JUN 9 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING MARION AND SEQUATCHIE
COUNTIES...
AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL...MOVING NORTH AT 25 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
STAY TUNED IN CASE A WARNING NEED TO BE ISSUED FOR THIS STORM.
GM
Local storm report, Jun 9, 6:11 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 NW GATLINBURG 35.74N 83.52W
06/09/2008 SEVIER TN LAW ENFORCEMENT
TREE DOWN ON PICKUP TRUCK PARKED AT HOME ON CHESTNUT OAK
WAY 2 NW GATLINBURG. REPORTED BY DISPATCH.
0535 PM HAIL 9 ESE MORRISTOWN 36.16N 83.15W
06/09/2008 E0.75 INCH GREENE TN AMATEUR RADIO
SPOTTER REPORTS OCCASIONAL PEA TO PENNY SIZE HAIL NEAR
GLENWOOD SCHOOL BETWEEN 525PM AND 535PM.
0539 PM HAIL MOUNTAIN CITY 36.47N 81.81W
06/09/2008 E0.88 INCH JOHNSON TN AMATEUR RADIO
NICKEL SIZE HAIL IN MOUNTAIN CITY. REPORTED BY A SPOTTER.
0543 PM HAIL 4 W ELIZABETHTON 36.34N 82.30W
06/09/2008 E1.00 INCH CARTER TN LAW ENFORCEMENT
QUARTER SIZE HAIL 4 W OF ELIZABETHTON. REOPORTED BY
DISPATCE.
0550 PM HAIL GRAY 36.41N 82.48W
06/09/2008 E0.75 INCH WASHINGTON TN TRAINED SPOTTER
DIME TO PENNY SIZE HAIL IN GRAY. REPORTED BY SPOTTER
7491.
0600 PM HAIL MOSHEIM 36.19N 82.96W
06/09/2008 E1.75 INCH GREENE TN PUBLIC
GOLF BALL HAIL NEAR MOSHEIM. REPORTED BY PUBLIC TO
DISPATCHER.
0605 PM HAIL MOSHEIM 36.19N 82.96W
06/09/2008 E1.00 INCH GREENE TN AMATEUR RADIO
QUARTER SIZE HAIL IN MOSHEIM. REPORTED BY SPOTTER.
0608 PM HAIL GRAY 36.41N 82.48W
06/09/2008 E0.88 INCH WASHINGTON TN TRAINED SPOTTER
SPOTTER 7491 REPORTS NICKEL HAIL IN GRAY.
0610 PM TSTM WND DMG BLUFF CITY 36.46N 82.27W
06/09/2008 SULLIVAN TN LAW ENFORCEMENT
FEW TREES DOWN IN BLUFF CITY. REPORTED BY DISPATCH.
0645 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
06/09/2008 CARTER TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN ELIZABETHTON AND NORTHERN PORTION
OF COUNTY. REPORTED BY DISPATCH.
0648 PM TSTM WND DMG GRAY 36.41N 82.48W
06/09/2008 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN GRAY, JOHNSON CITY, AND NORTHERN
PART OF COUNTY. REPORTED BY DISPATCH.
0653 PM TSTM WND DMG BRISTOL TN 36.57N 82.20W
06/09/2008 SULLIVAN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE AND IN BRISTOL. 1/2 INCH
HAIL IN BRISTOL. REPORTED BY DISPATCH.
&&
MEPThunderstorm Wind, Russell
- When
- June 9, 6:35 PM EST to 6:40 PM EST
- Where
- Russell County, 1.11 mi W of Jessees Mill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -82.190
Dispatch reported numerous trees downed by thunderstorm winds in the northwest portion of the county.
Thunderstorm Wind, Scott
- When
- June 9, 6:40 PM EST to 6:45 PM EST
- Where
- Scott County, Nickelsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -82.420
Dispatch reported several trees downed by thunderstorm winds in Nickelsville.
Hail, Wise
- When
- June 9, 6:45 PM EST to 6:47 PM EST
- Where
- Wise County, Bondtown
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -82.470
Dispatch reported golfball-size hail at Coeburn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, June 9, 20082 deaths · 2 events
- Heat in Rhode Island, June 9 to 10, 20082 deaths · 1 event
- Hail and Damaging Winds in Arkansas, June 9, 20081 death · $600,000 · 2.75 in hail · 17 events
- Flash Flood in Wisconsin, June 9, 2008$37 million · 1 event
- Flash Flooding and Hail in Indiana, June 9 to 11, 20081 injured · $1.4 million · 1.75 in hail · 55 events
- Hail and Damaging Winds in Ohio, June 9 to 10, 2008$753,000 · 65 kt wind · 39 events
- Hail and Damaging Winds in Tennessee, June 9 to 10, 2008$204,000 · 1.75 in hail · 28 events
- Damaging Winds and Lightning Strike in Indiana, June 9, 2008$405,000 · 65 kt wind · 10 events
- Hail and Damaging Winds in Mississippi, June 9 to 10, 2008$293,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Ohio, June 9, 20081 injured · $195,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Ohio, June 9 to 10, 2008$93,000 · 1.75 in hail · 22 events
- Flash Flooding in Oklahoma, June 9, 2008$135,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111112, 111113, 111114.